New Mexico, 2021

Drought in New Mexico, January 1 to 31, 2021

January 1 to 31, 2021 · NWS EPZ · 17 events in 17 counties and zones

Most of southern New Mexico had another month of below normal precipitation in January. All areas except along the border in Luna County, where Exceptional(D4) drought expanded, remained the same as December.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Most of southern New Mexico had another month of below normal precipitation in January. All areas except along the border in Luna County, where Exceptional(D4) drought expanded, remained the same as December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 31, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1050 PM MST Thu Dec 31 2020

.AVIATION...06Z TAF CYCLE
VFR conditions through the period. Winds will be light and
variable, becoming light and easterly New Years Day after 15Z.
Skies SCT-BKN120, becoming FEW-SCT120 after 18Z.

&&

01-Fausett

.PREV DISCUSSION...159 PM MST Thu Dec 31 2020...

.SYNOPSIS...
An upper level disturbance will move across southern New Mexico
and west Texas tonight and Friday resulting in more cooler than
normal temperatures across the region. Westerly winds will then
result in dry weather with temperatures rising to near or a
little above average this coming weekend into next week. A
passing disturbance may cause windy conditions next Tuesday.

&&

05-Rogash

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
One system departing while one system is approaching. Light winds,
clear skies, and cool to cold temperatures will be the rule in
between the two systems. As the second system approaches it will
bring mid and high clouds to the area, gradually from west to east
later this evening and overnight. Depending on how quickly or slowly
clouds arrive, it could set the stage for a bit of fog across
Hudspeth Co. where there is a snowfield, but I left out mention of
fog in the grids from lack of confidence. The system approaching us
is northeast of Las Vegas as of noon. It is large and dynamic but
with little moisture to work with. Thus, it will have little to no
impacts on our weather except to make for a cloudy day tomorrow as
it crosses the International Border. The highest elevations,
especially the Gila, could see some snow flurries, but that is about
it. Lowlands could see a sprinkle or flurry, but pretty much
everyone is going to stay dry. Winds will be pretty light too.
Temperatures will remain below normal as this low reinforces the
cool air in place while clouds limit solar warming.

Happy New Year, everyone!

&&

34-Brown

.LONG TERM...Friday Night Through Next Thursday...
Closed upper low will be moving east of the CWA Friday night with
a subsiding northwest flow aloft behind it developing over New
Mexico and west Texas. The subsidence plus abundant sunshine will
support temperatures rising to near normal over the coming
weekend.

The next upper low and associated trough axis will move eastward
across California Monday before advancing into Arizona Tuesday
morning. Backing southwesterly winds ahead of system will advect
warmer air causing Monday and Tuesday highs to rise to around 10
degrees above normal. Air mass will be dry below 500 mb so no
precipitation expected despite increasing upward forcing with
approach of trough. But main impact will be wind as lee cyclone
will be deepening over the Texas panhandle with trailing surface
trough extending through eastern New Mexico. The strengthening low
and mid level gradients may support wind speeds near advisory
criteria Tuesday afternoon and early evening.

The upper trough and an associated Pacific cold front will move
eastward through the CWA Tuesday night causing temperatures to
cool around 5 to 10 degrees or to near normal Wednesday and
Thursday. Otherwise west to northwest winds will sustain dry
weather later periods.

&&

05-Rogash

.FIRE WEATHER...
The weather will remain considerably dry, but no real fire weather
concerns otherwise. Winds will be light beneath mostly cloudy skies
for Friday with min RH values in the mid to upper teens. Vent rates
will be poor. Temperatures will warm a few degrees for Saturday with
winds increasing some for the eastern fire zones though below
critical thresholds. Min RH values will keep in the mid to upper
teens. Vent rates will be poor to fair. The fair weather continues
into Monday.

&&

34-Brown

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 26  49  25  56 /   0   0   0   0
Sierra Blanca           21  44  24  51 /   0   0   0   0
Las Cruces              25  47  22  55 /   0   0   0   0
Alamogordo              21  47  20  52 /   0   0   0   0
Cloudcroft              13  28  15  33 /   0   0   0   0
Truth or Consequences   27  47  23  54 /   0   0   0   0
Silver City             28  44  25  48 /   0   0   0   0
Deming                  21  48  18  56 /   0   0   0   0
Lordsburg               25  50  20  54 /   0   0   0   0
West El Paso Metro      30  49  28  55 /   0   0   0   0
Dell City               15  47  18  55 /   0   0   0   0
Fort Hancock            20  50  21  58 /   0   0   0   0
Loma Linda              25  43  25  48 /   0   0   0   0
Fabens                  24  50  23  56 /   0   0   0   0
Santa Teresa            25  47  22  54 /   0   0   0   0
White Sands HQ          28  47  27  54 /   0   0   0   0
Jornada Range           25  45  21  52 /   0   0   0   0
Hatch                   25  47  20  56 /   0   0   0   0
Columbus                27  48  23  56 /   0   0   0   0
Orogrande               23  47  22  53 /   0   0   0   0
Mayhill                 17  38  18  46 /   0   0   0   0
Mescalero               15  38  15  43 /   0   0   0   0
Timberon                13  37  14  41 /   0   0   0   0
Winston                 18  41  14  51 /   0   0   0   0
Hillsboro               22  46  19  54 /   0   0   0   0
Spaceport               24  46  20  52 /   0   0   0   0
Lake Roberts            22  45  19  50 /   0   0   0   0
Hurley                  21  45  18  51 /   0   0   0   0
Cliff                   27  50  23  54 /   0   0   0   0
Mule Creek              28  47  25  50 /   0   0   0   0
Faywood                 26  45  23  52 /   0   0   0   0
Animas                  26  50  20  56 /   0   0   0   0
Hachita                 23  49  19  54 /   0   0   0   0
Antelope Wells          27  49  23  56 /   0   0   0   0
Cloverdale              29  45  28  51 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

34-Brown/05-Rogash/01-Fausett
Hazardous weather outlook, Dec 31, 6:22 AM MST, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
622 AM MST Thu Dec 31 2020

NMZ401>417-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
622 AM MST Thu Dec 31 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. One storm system
headed out to our southeast and then late tonight another storm
system (weaker and drier) will begin to approach the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

We will see a warming trend this weekend along with some dry
weather. We will see quiet weather on Monday, but then on Tuesday
an upper level storm system will approach the area and give us
some strong and gusty winds for Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 31, 6:30 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MST THU DEC 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             SIERRA BLANCA           31.17N 105.36W
12/30/2020  E5.5 INCH        HUDSPETH           TX   BROADCAST MEDIA

            RELAYED REPORT FROM BROADCAST MEDIA PARTNER. THIS IS AN
            UPDATE FROM THE INITIAL 4 INCHES OF SNOW REPORTED
            YESTERDAY.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER EPZ2000160

HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month of January, even though the Buckhorn Cooperative Observer reported 1.19 inches of precipitation which was 0.03 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Exceptional(D4) drought remained over the west with Severe(D2) drought over the far east. The Gila Hot Springs had a month right at average with 0.97 inches of precipitation.

Drought, Southern Gila Foothills/Mimbres Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Exceptional(D4) drought remained over the southwest with Extreme(D3) drought over the northeast through January.

Drought, Southwest Desert/Lower Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued through the entire month. The White Signal Cooperative Observer reported 0.66 inches of precipitation which was 0.56 inches below normal.

Drought, Lowlands of the Bootheel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month of January. The Cooperative Observer at Antelope Wells reported 0.62 inches of precipitation which was 0.26 inches below normal.

Drought, Uplands of the Bootheel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Exceptional(D4) drought remained across the entire zone through the month of January.

Drought, Southwest Desert/Mimbres Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The month started with Exceptional(D4) drought over the western quarter of the zone, but was expanded through the entire southern portion of the zone on January 19th. Drought conditions improved as you go northeast where it remained in the Severe(D2) category. The Deming airport reported 0.26 inches of precipitation which was 0.35 inches below normal.

Drought, Eastern Black Range Foothills

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought remained across the entire zone in January. The Hillsboro Cooperative Observer reported only 0.15 inches of precipitation which was 0.47 inches below normal.

Drought, Sierra County Lakes

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Severe(D2) drought continued over the zone through the month of January. The Truth or Consequences airport reported 0.02 inches of precipitation which was 0.45 inches below normal.

Drought, Northern Dona Ana County

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought continued over the northern half of the zone with Extreme(D3) drought over the southern half.

Drought, Southern Dona Ana County/Mesilla Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Extreme(D3) drought continued over the northern half of the zone with Exceptional(D4) drought over the south. The Cooperative Observer at New Mexico State University recorded 0.16 inches of precipitation which was 0.35 inches below normal.

Drought, Central Tularosa Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued over the western half of the zone with Extreme(D3) drought over the east.

Drought, Southern Tularosa Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The entire zone remained in Severe(D3) drought through the month of January.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Exceptional(D4) drought with Extreme(D3) drought over the south. The Mountain Park Cooperative Observer reported 0.87 inches of precipitation which was 0.14 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Exceptional(D4) drought through the month of January. The Cloudcroft Cooperative Observer reported 1.08 inches of precipitation which was 0.71 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Exceptional(D4) drought continued across the entire zone through the month of January.

Drought, Otero Mesa

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The month started with the far western portions of the zone in Severe(D2) drought becoming worse to the east where Exceptional(D4) drought was located. On January 19th, the area that was in Severe drought was placed in Extreme(D3) drought while the east remained in Exceptional drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935807, 935808, 935809, 935810, 935811, 935812, 935813, 935814, 935815, 935816, 935817, 935818, 935819, 935820, 935821, 935822, 935823.